CELEBRATE RED RIBBON WEEK
- Learn about the destructive effects of drug misuse.
- Educate your family members and friends.
- Take action!
Standing a sizeable 6 feet 2 inches tall, William “Will” Christian Doerhoff, was more than just a physical presence. As a top-notch student at the prestigious Little Rock Catholic High School, he maintained a 3.7 GPA while actively serving as a volunteer, making him a positive presence in his community as well. He’d never touched drugs – until college.
During his first year at the University of Arkansas, fall 2014, Will decided to join a fraternity. While he was pledging, he started drinking and using prescription drugs. An older member of the fraternity introduced him to injecting and smoking the pills and by the end of his first year in college, he was deep into addiction.
Will, like many people addicted to prescription pills, started using heroin. During his summer break in 2015, his mother found him facedown in his bedroom. He had overdosed on heroin.
After many months in recovery, Will relapsed and died after a heroin overdose in October 2016 – a little bit more than two years after he started college. He was 20 years old.
After Will’s death, texts in his phone indicated that his drug use was well-known amongst his college peers. But no one confronted Will – either because they were scared or did not know what to do. Will’s parents started the William Christian Doerhoff Memorial Foundation to create awareness about the dangers of prescription drug abuse on high school and college campuses. They hope to encourage students to fight against the “Bystander Effect” and speak up about drug abuse to save their friends’ lives.
Watch the video below of the text messages Will's peers sent after his death:
An opiate (narcotic) drug processed from morphine and extracted from certain poppy plants. Heroin comes in a white or brownish powder, or a black sticky substance known as “black tar heroin.” Often “cut” with other drugs or substances such as sugar or powdered milk. User is unaware how much actual heroin is being used, creating likelihood of overdose.